Neurogenic Shock: Causes, Signs and Nursing Management

What Do You Mean by Neurogenic Shock?

Neurogenic shock is a state of shock similar to others (for example, spinal shock, q.v.) in its ability cad to inadequate perfusion, It is caused by interruption of vasomotor tone by injury to the autonomic nervous system. Often differentiated in clinical presentation, where the classic signs or tachycardia and cutaneous diaphoresis (that is cool, clammy skin) are absent.

Neurogenic Shock
Fig: Neurogenic Shock

Causes of Neurogenic Shock:

The common cause of neurogenic shock includes the following:

  1. Injury or trauma to the spinal cord either blunt or penetrating or which may be caused by a dislocation, rotation and over extension or flexion of the cord. Trauma to the spinal cord may also occur as a result of sport injuries, vehicular accidents, falls and accidents, stab wound and gunshot wound.
  2. Neurogenic shock may also occur as a result of regional anesthesia that is improperly administered.
  3. Drugs and medications that can affect the autonomic nervous system may also result in neurogenic shock.
  4. Improper administration of regional anesthesia can also cause neurogenic shock.

Sign and Symptoms of Neurogenic Shock:

Primary manifestation may include-

  • Hypotension,
  • Bradycardia,
  • Hypothermia.

Other symptoms of shock include the following:

  • A rapid and deep shallow breathing,
  • Difficulty breathing,
  • Cold and clammy skin,
  • Pale skin appearance,
  • Nausea and vomiting,
  • Dizziness and lightheadedness,
  • Fainting,
  • Rapid and weak pulse,
  • Weakness is experienced as a result of insufficiency in the blood supply.

Nursing Management of Neurogenic Shock:

  1. The patient is examined carefully and his/her general condition is assessed thoroughly. Special attention is given to the patient’s airway, breathing pattern and circulation
  2. The patient is examined carefully and his/her general condition is assessed thoroughly
  3. It is important to immobilize the patient, especially the spinal region to prevent any further damage to the spinal cord.
  4. Administration of IV fluids is done to stabilize the patient’s blood pressure.
  5. Inotropic agents, such as dopamine may be infused for fluid resuscitation, if needed.
  6. Atropine is given intravenously to manage severe bradycardia.
  7. Patient with obvious neurological deficit can be given L.V. steroids, such, as methyl prednisolone in high dose, within 8 hours of commencement of neurogenic shock.
  8. In spinal cord injury, general measures to promote spinal stability are initially used.
  9. Definitive treatment of the hypotension and bradycardia involves the use of vasopressors and atropine respectively.
  10. Fluids are administered cautiously as the cause of the hypotension is generally not related to fluid loss.
  11. The patient is monitored for hypothermia.
  12. The role of the nurse in neurogenic shock involves-
  • Monitoring the patient’s ongoing physical and emotional status to detect subtle changes in the patient’s condition;
  • Planning and implementing nursing interventions and therapy;
  • Evaluating the patient’s response to therapy;
  • Providing emotional support to the patient and family; and
  • Collaborating with other members of the health team when warranted by the patient’s condition.
  1. Neurologic status, including orientation and level of consciousness, should be assessed every hour or more often.
  2. Heart rate/rhythm, BP, central venous pressure, and PA pressures including continuous cardiac output (if available) should be assessed at least every 15 minutes and PAWP every 1 to 2 hours.
  3. Hourly urine output measurements Assess the adequacy of renal perfusion and a urine output of less than 0.5 ml/kg/hour may indicate inadequate kidney perfusion.
  1. If a nasogastric tube is inserted, drainage should be checked for occult blood as should stools.
  2. Oral care for the patient in shock is essential and passive range of motion should be performed three or four times per day.
  3. Anxiety, fear, and pain may aggravate respiratory distress and increase the release or catecholamineā€™s.
  4. 1he nurse should talk to the patient, even if the patient is intubated, sedated, and paralyzed or appears comatose.

Leave a Comment

Your email address will not be published. Required fields are marked *

Scroll to Top